Colorado, 2025

Hail and Damaging Wind in Colorado, September 16, 2025

September 16, 2025 · NWS BOU · 3 events in 3 counties and zones

A strong/severe thunderstorm produce wind gusts up to 58 mph and one inch hail over eastern Adams, eastern Arapahoe, and western Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong/severe thunderstorm produce wind gusts up to 58 mph and one inch hail over eastern Adams, eastern Arapahoe, and western Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 16, 1:56 PM MST, 11 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms through this evening. A severe storm is possible in the northeast corner.
  • Shower/t-storm potential will linger into Wednesday, with cooler conditions through Thursday.
  • Drier weather Thursday onward, with warmer temperatures beginning Friday.
Area forecast discussion, Sep 16, 1:56 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
256 PM MDT Tue Sep 16 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms through this evening. A
  severe storm is possible in the northeast corner.

- Shower/t-storm potential will linger into Wednesday, with cooler
  conditions through Thursday.

- Drier weather Thursday onward, with warmer temperatures
  beginning Friday.

&&

.DISCUSSION /Through Tuesday/...
Issued at 242 PM MDT Tue Sep 16 2025

Complicated situation this afternoon, but the main features are
the warm moist air ahead of a boundary from Limon to Julesburg.
The best moisture/instability/low level convergence is centered
right along the state line east of Julesburg and Holyoke and north
from there, and we're seeing storms developing there in the last
hour. There's a zone in between this energy rich air and the
cooler air close to the Front Range, west to around Fort Morgan
and Limon, that could still support strong storm development with
heating this afternoon. The severe threat looks lower in these
areas though, and rain cooled air is spreading southward from
about I-76 across this zone.

Further west, there may be just enough CAPE to sustain
thunderstorms, or perhaps the storms will weaken coming off the
mountains, but there should be decent coverage of showers in the
late afternoon and evening based on mid level instability and some
weak QG forcing. This will diminish by midnight, but the tail end
of the lift may still be dragging across the area through the
night. There's a chance of some low cloud/fog development if
there is enough clearing or enough rain, but it's looking like the
drying might be substantial enough to keep this out of Denver.

Wednesday we'll start with cool and relatively drier air. It may
take most of the day to generate shower activity, but it will be
cool enough aloft that there should eventually be another round of
showers and storms. Then there's some lift from another shortwave
dropping south across the plains to keep the threat of showers
going overnight. Thursday is a transition day as drier air is
moving in, but there will still probably be some diurnal showers.

For Friday and the weekend, we'll have drier northwest flow as a
ridge builds to our west. Temperatures will warm and convection
will be at a minimum, though some isolated mountain showers are
still possible. Early next week, there will likely be another
shortwave dropping somewhere across the plains. It may be enough
to bring some cooling for a day or two and a chance of showers, or
it may have little effect. Meanwhile, the ridge will likely be
building more strongly just to our west so any cooling will
probably be temporary.

&&

.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 1155 AM MDT Tue Sep 16 2025

VFR conditions will prevail through tonight. Scattered showers and
thunderstorms are expected from 20z through 04z, but the risk of
wind shifts with strong gusts now appears low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Gimmestad
AVIATION...Gimmestad
Hazardous weather outlook, Sep 16, 7:27 AM MST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
827 AM MDT Tue Sep 16 2025

COZ030>051-171430-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
827 AM MDT Tue Sep 16 2025

...SEVERE STORMS POSSIBLE IN FAR NORTHEAST COLORADO THIS
AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase from northwest to
southeast during the day today. A few strong to severe storms are
possible on the northeast plains. The greatest threat is large
hail in the area east of Sterling, Akron, and Limon between 2 PM
and 7 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Cooler and unsettled weather is expected Wednesday and Thursday,
with scattered showers and a few thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Gimmestad

The radar

The Cheyenne radar (KCYS), 78 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Larimer

When
September 16, 2:07 PM MST
Where
Larimer County, 1.72 mi WNW of Harmony
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.080

Thunderstorm Wind, Arapahoe

When
September 16, 3:59 PM MST to 4:00 PM MST
Where
Arapahoe County, 11.51 mi NE of Deer Trail
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.740, -103.900

The observation was recorded at a private weather station.

Hail, Washington

When
September 16, 5:05 PM MST to 5:06 PM MST
Where
Washington County, 9.8 mi N of Lindon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -103.430

Nickel and quarter sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295803, 1295804, 1295805.